Alert archive / Virginia / River Flood Warnings in 2018

River Flood Warning 20, NWS Blacksburg, VA

September 15, 2018Pittsylvania County, City of Danville, Virginia; Caswell County, Rockingham County, North Carolina

NWS Blacksburg, VA issued this river flood warning at Sep 15, 2018, 9:28 PM EDT for Pittsylvania County, City of Danville, Virginia; Caswell County, Rockingham County, North Carolina. It took effect at Sep 17, 2018, 1:10 AM EDT. It was in force for 4 days.

The area

The counties it named.

The facts

Issued
Sep 15, 2018, 9:28 PM EDT (01:28 UTC)
In effect from
Sep 17, 2018, 1:10 AM EDT
Expired
Sep 20, 2018, 7:45 PM EDT
In force
4 days
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
Major

Counties Caswell County, NC, Rockingham County, NC, City of Danville, VA, Pittsylvania County, VA

The radar

The Roanoke radar (KFCX), 89 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Dan River at STP near Danville (DVLV2). The gauge peaked at 22.96 ft at Sep 18, 2018, 8:00 PM EDT.

actionminormoderate102009/1609/1709/1809/1909/2009/21
Action stage
18 ft
Minor stage
21 ft
Moderate stage
26 ft
Major stage
32 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02075045, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this river flood warning went out at Sep 15, 4:02 PM EDT, 5 hours 26 minutes earlier.

Area forecast discussion, Sep 15, 4:02 PM EDT, 5 hours 26 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
402 PM EDT Sat Sep 15 2018

.SYNOPSIS...
Florence will continue to track inland into South Carolina
tonight before passing northward across the southern
Appalachians and into the Ohio Valley Sunday through Monday.
Periods of rain and gusty winds will accompany this system
bringing the threat of significant flooding by Sunday into
Monday.

&&

.NEAR TERM /THROUGH SUNDAY NIGHT/...
As of 330 PM EDT Saturday...

Another band of showers with heavy rainfall will continue to work
through southern sections into early this evening before perhaps
seeing a lull. However deeper moisture to the north of Florence
should push northwest into southwest sections overnight with heavier
rainfall mainly south of I-81 by daybreak Sunday. This may result in
1-3 inches across the NC mountains by early Sunday if banding
develops as upslope remains limited given east/northeast flow. This
should also help to reduce rainfall northeast of the Blue Ridge
where the wedge looks to hold. Other concern with surge in winds
overnight as the low level jet ramps up to 50 kts across southwest
sections with some potential for stronger banding to mix these winds
down. Toyed with upping the going wind advisory to a warning for the
NC ridges but given more easterly flow opted to only boost speeds
for now as expect the higher speeds to remain on the ridgetops.
However since latest guidance shows a swath of higher winds swinging
north overnight, will expand the wind advisory up to the western New
River Valley and include parts of southeast West Va per downsloping.
Otherwise pops ramping up from southwest to northeast overnight with
categorical to likelys in store but without much thunder mention.
Lows muggy under steady northeast flow with readings mainly in the
60s to around 70 overnight.

Main aspect of Florence will play out across the area Sunday into
Sunday night as the core of the system passing by to the southwest.
As the system turns more north, an axis of strong convergence looks
to develop likely along the ongoing main rainband that looks to work
up from the south as depicted by most solutions. If this and
subsequent bands gets pinned along the southern Blue Ridge then will
see excessive rainfall even without a good upslope component until
Sunday evening. Models tend to agree on QPF through the Sunday
period with several inches along the eastern slopes of the Blue
Ridge. Winds again likely an issue either ahead or with this main
stronger band given more deeper convective potential along with
isolated tornadoes espcly with rotating cells within the linear
banding so something to watch. Only small temp rises with highs
mostly in the low/mid 70s.

Rainfall will likely become more upslope oriented Sunday night with
the main axis of lift spilling east of the mountains after midnight
as suggested by the latest ECMWF. Still another 1-3 inches possible
along the Blue Ridge early on before the heavier rain band pivots
into eastern sections late. Banding features along with more south
to southerly flow could again promote more spin up potential that
will evolve east during the evening as soundings show quite a bit of
helicity as the flow quickly veers with the passing banding.
Otherwise continued high pops including an expansion of the flash
flood watch along the New River and into Mercer county where have
been wet of late. Lows again mainly 60s to around 70.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
As of 330 PM Saturday...

Post-tropical remnants of Florence expected to eject along with
a lead swath of heavy rainfall across the central-northern
Mid-Atlantic and northeastern states Monday and Tuesday. In the
wake of this system, high pressure will return for mid-week.

There are still model differences with respect to timing which
may speed up or delay the system from exiting the region Monday
and Tuesday, but consensus is the majority of the excessive
rainfall will fall prior to noon Monday for our forecast area
followed by a more showery form of rainfall as we progress
through Monday night and Tuesday. Pending wind/shear profiles,
there is still potential for isolated tornadoes Monday
associated with the right quadrant of the storm system, but the
greatest impacts will be focused on the hydrology aspect with
many streams/rivers expected to go into flood or be in flood at
that time.

Temperatures will remain mild through the forecast period,
dewpoints also remaining elevated. No big change in airmass is
anticipated as we will go right back under the influence of the
late summer subtropical ridge.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 345 PM EDT Saturday...

Subtropical ridge of high pressure is forecast to build back
across the southeastern CONUS with temperatures favoring above
normal readings for the remainder of the week. Dewpoints will
also remain elevated, so anticipating summer-like conditions as
we progress through the 3rd week of September. A cold front will
approach late in the week providing an uptick in shower/storm
chances in the Friday/Saturday time frame.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
As of 1250 PM EDT Saturday...

Shower bands decreasing across the region this afternoon as main
core of the tropical moisture slips a bit south closer to the
center of Florence. However with added banding developing just
south of the region, expect some of these showers to return to
at least southern sections in the next couple of hours. This
supported by several model solutions in keeping most of the
heavier rainfall confined to along the VA/NC border before
gradually heading northwest into southwest sections of the area
this evening/overnight. Otherwise looking at overall MVFR cigs
into late this afternoon with sporadic reductions in vsby to
brief sub-VFR in light showers, mainly Blue Ridge sites east, except
perhaps some heavier rainfall near KDAN later this afternoon.
Western locations should see little in the way of showers and
could see intervals of VFR develop espcly around KLWB into early
this evening.

Expect northeast winds to remain strong at times across the
entire area, with highest gusts to 30-35kts possible within
showers.

More widespread showers becoming moderate to heavy expected by
02-06z mainly south of a line from KBLF-KROA_KDAN, but likely
staying southwest of KLYH until Sunday. Otherwise conditions
stay poor for flying with low cigs across the region and
lowering vsbys due to rain/fog and mountain obscuration.

Should see widespread periods of showers with heavy rainfall
espcly southern/western sections Sunday with strong easterly
winds perhaps gusting over 35-40 kts at times within rain bands.

There is high confidence in sub-VFR conditions through most of
the period.

Extended Discussion...

Rainfall will become more showery Sunday night and Monday as the
remnants of Florence pass to the northwest before exiting the
region. This will keep overall sub-VFR in place Sunday night,
improving to only periods of MVFR/IFR by Monday afternoon. Winds
will swing to the southeast by Sunday night then to the
southwest to west early next week. Will finally see Florence
shift north of us by Tuesday of next week with conditions
improving. VFR conditions are then expected for Wednesday and
Thursday with high pressure over the area.

Confidence gradually transitions to average Sunday night into
Monday the above average by the middle of next week.

&&

.HYDROLOGY...
As of 400 PM Sunday...

Latest model output and coordination with WPC continues to suggest
heavy rainfall across at least the southern half of the region with
much of this occurring tonight into Monday. Rainfall rates and
totals will likely be higher across northwest North Carolina as
deeper banding occurs just to the northeast of Florence by Sunday.
Still looking at up to 10 inches along the Blue Ridge with locally
heavier totals pending just how the bands pan out. Elsewhere,
appears that a wedge of high pressure aided by strong northeast flow
may tend to lessen rainfall rates heading north into parts the James
River basin until the cool pool exits by early Monday. This would
support less rainfall heading north until things become more banded
and convective in nature on Monday. However rainfall exceeding 5
inches appears likely espcly along and east of the Blue Ridge in
Virginia including the Roanoke River basin.

RFC guidance available on the AHPS web page is showing moderate to
major flooding along the New, Roanoke and Dan Rivers occuring over
the next 1 to 3 days and these graphics have been widely shared.
While this certainly remains a strong possibility if the QPF
verifies, no River Flood Warnings have been issued due to persisting
questions remain as to the placement and amount of QPF. A small
shift in track and amounts can have a huge impact on the hydrologic
forecasts. But a warning for the Dan River is likely to be issued by
this evening as confidence in amounts is highest and the crests will
be soonest at least in the upper reaches of the river.

The flash flood watch was also expanded in southwest Virginia to
include Bland, Giles, and Tazewell counties and in southeast West
Virginia, Mercer County.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flash Flood Watch through Monday evening for VAZ009-012>017-
     022-032-033-043-044-058.
     Wind Advisory until 4 PM EDT Sunday for VAZ009-015-016-032.
NC...Flash Flood Watch through Monday evening for NCZ001>006-
     018>020.
     Wind Advisory until 4 PM EDT Sunday for NCZ001>003-018-019.
WV...None.

&&

SYNOPSIS...JH
NEAR TERM...JH
SHORT TERM...PM
LONG TERM...PM
AVIATION...JH/KK/WP
HYDROLOGY...PC
Hazardous weather outlook, Sep 15, 3:42 PM EDT, 5 hours 46 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Blacksburg VA
342 PM EDT Sat Sep 15 2018

VAZ018>020-023-024-034-035-045>047-059-WVZ043-044-507-508-161945-
Craig-Alleghany VA-Bath-Botetourt-Rockbridge-Bedford-Amherst-
Campbell-Appomattox-Buckingham-Charlotte-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
342 PM EDT Sat Sep 15 2018

This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia, west central Virginia and
southeast West Virginia.

.DAY ONE...This afternoon and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Excessive rainfall from the remnants of Florence will impact the
area Sunday into Monday. Some areas could see flash flooding. River
flooding may occur as well by midweek.

Although winds are not expected to be that strong, a few gusts over
40 mph and saturated soils could lead to downed trees, with isolated
power outages. There could also be some isolated weak tornadoes
Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to monitor for flooding, downed trees and
power lines, along with possible tornadoes Sunday. Please email your
rainfall and severe weather reports to rnk.skywarn@noaa.gov or pass
them along on our US National Weather Service Blacksburg VA Facebook
page.

NCZ004>006-VAZ022-033-043-044-058-161945-
Stokes-Rockingham-Caswell-Roanoke-Franklin-Henry-Pittsylvania-
Halifax-
342 PM EDT Sat Sep 15 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY EVENING...

This Hazardous Weather Outlook is for north central North Carolina,
south central Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

In addition, although winds are not expected to be that strong, a
few gusts over 40 mph and saturated soils could lead to downed
trees, with isolated power outages Sunday. There could also be some
isolated weak tornadoes Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to monitor for flooding, downed trees and
power lines, along with possible tornadoes Sunday. Please email your
rainfall and severe weather reports to rnk.skywarn@noaa.gov or pass
them along on our US National Weather Service Blacksburg VA Facebook
page.

NCZ001>003-018>020-VAZ007-009-010-012-013-015>017-032-WVZ042-161945-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Yadkin-Tazewell-Smyth-Bland-
Wythe-Pulaski-Grayson-Carroll-Floyd-Patrick-Mercer-
342 PM EDT Sat Sep 15 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY EVENING...
...WIND ADVISORY IN EFFECT UNTIL 4 PM EDT SUNDAY...

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, southwest Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Wind Advisory.

There could also be some isolated weak tornadoes Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to monitor for flooding, downed trees and
power lines, along with possible tornadoes Sunday. Please email your
rainfall and severe weather reports to rnk.skywarn@noaa.gov or pass
them along on our US National Weather Service Blacksburg VA Facebook
page.

VAZ011-014-161945-
Giles-Montgomery-
342 PM EDT Sat Sep 15 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY EVENING...

This Hazardous Weather Outlook is for southwest Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

There could also be some isolated weak tornadoes Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to monitor for flooding, downed trees and
power lines, along with possible tornadoes Sunday. Please email your
rainfall and severe weather reports to rnk.skywarn@noaa.gov or pass
them along on our US National Weather Service Blacksburg VA Facebook
page.

In the hours before

Special weather statement, Sep 15, 5:06 PM EDT, 4 hours 22 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
506 PM EDT SAT SEP 15 2018

VAZ033-034-044-045-152200-
Franklin-Campbell-Bedford-Pittsylvania-
506 PM EDT SAT SEP 15 2018

...SHOWERS WITH GUSTY WINDS AND HEAVY RAINS WILL AFFECT SOUTHWESTERN
CAMPBELL...NORTHERN PITTSYLVANIA...SOUTHEASTERN BEDFORD AND
NORTHEASTERN FRANKLIN COUNTIES...

Until 600 PM EDT.

At 504 PM EDT, band of showers were located near Gladys will west at
25 mph.

Wind gusts up to 50 mph are possible with these showers.

Locations impacted include...
Altavista...
Hurt...
Huddleston...
Moneta...
and Evington.

Torrential rainfall is also occurring with this shower, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3705 7904 3705 7906 3706 7909 3703 7910
      3700 7966 3727 7967 3722 7902 3704 7901
TIME...MOT...LOC 2104Z 089DEG 21KT 3715 7912

KK
Special weather statement, Sep 15, 5:40 PM EDT, 3 hours 48 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
540 PM EDT SAT SEP 15 2018

NCZ003-004-VAZ016-032-152245-
Stokes-Surry-Patrick-Carroll-
540 PM EDT SAT SEP 15 2018

...SHOWERS WITH HEAVY RAINS WILL AFFECT NORTHEASTERN
SURRY...NORTHWESTERN STOKES...SOUTHEASTERN CARROLL AND SOUTHERN
PATRICK COUNTIES...

Until 645 PM EDT.

At 539 PM EDT, a area of showers with heavy rains was located near
Stuart, moving west at 20 mph.

Wind gusts up to 50 mph are possible with these showers.

Locations impacted include...
Mount Airy...
Flat Rock...
Dobson...
Stuart...
and Fancy Gap.

Torrential rainfall is also occurring with this shower, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3667 8017 3649 8015 3638 8072 3669 8073
TIME...MOT...LOC 2139Z 084DEG 16KT 3657 8026

KK

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 9:28 PM EDTRiver Flood WarningRNKHalifax4 days
Sep 15, 9:28 PM EDTRiver Flood WarningRNKHalifax5 days
Sep 16, 3:18 PM EDTAreal Flood AdvisoryRNKBedford, Botetourt, Campbell, Franklin, Pittsylvania, Roanoke and 2 more6 hr
Sep 16, 3:26 PM EDTRiver Flood WarningRNKCarroll, Grayson, City of Galax45 hr
Sep 16, 3:26 PM EDTRiver Flood WarningRNKMontgomery, Pulaski, City of Radford37 hr
Sep 16, 3:26 PM EDTRiver Flood WarningRNKGiles66 hr
Sep 16, 4:27 PM EDTTornado WarningRNKBedford18 min
Sep 16, 4:36 PM EDTRiver Flood WarningRNKRoanoke, City of Roanoke, City of Salem46 hr
Sep 16, 5:02 PM EDTAreal Flood WarningRNKCarroll, Floyd, Grayson, Patrick, City of Galax31 min
Sep 16, 5:27 PM EDTFlash Flood WarningRNKCarroll, Floyd, Grayson, Patrick, City of Galax10 hr
Sep 16, 6:44 PM EDTSpecial Weather StatementRNKHalifax46 min
Sep 16, 7:00 PM EDTFlash Flood WarningRNKPatrick9 hr
Sep 16, 7:33 PM EDTSpecial Weather StatementRNKHalifax12 min
Sep 15, 9:28 PM EDTRiver Flood WarningRNKRockingham4 days
Sep 15, 9:37 PM EDTRiver Flood WarningRNKWilkes53 hr
Sep 15, 9:37 PM EDTRiver Flood WarningRNKSurry, Yadkin36 hr
Sep 16, 6:41 PM EDTFlash Flood WarningRNKSurry, Wilkes, Yadkin6 hr
Sep 16, 7:35 PM EDTFlash Flood WarningRNKAlleghany, Ashe, Watauga6 hr
Sep 16, 7:47 PM EDTFlash Flood WarningRNKCaswell, Rockingham6 hr

Nearby

River Flood Warnings in Virginia, 2018River Flood Warnings in North Carolina, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.